There are many medications and physical conditions that may abnormally enhance liver enzymes. If liver enzymes increase due to any other reasons, the AST or ALT results may not come accurate, which may even impair treatment procedure.
Liver Enzyme Tests
Raised quantities of liver enzymes may lead to inflammation or damage to cells in the liver. This may again lead to elevated liver enzyme tests. Two types of liver enzyme tests are commonly performed to detect the extent of liver damage. These tests are as follows –
- AST or Aspartate transaminase
- ALT or Alanine transaminase
AST and ALT are done to detect the liver damage or injury from different types of ailments, and together they are called liver enzyme tests or simply liver tests. However, experts opine that higher levels of these liver enzymes do not mean that some form of liver disease is present, because many kind of medications, over doses of many medications and many supplements may lead to abnormality in the liver.
In many situations, it is found that elevation in the liver enzyme levels has occurred due to severe muscle damage. So, when, AST and ALT are performed on a person with severe muscle injury, the test result may not be accurate.
Some Common Medications That Can Hamper Liver Tests
Here are some common medications that increases liver enzymes and greatly influence AST and ALT:
- Cholesterol reducing medications – Cholesterol droppingmedicines, known as ‘statins’ often elevate the enzyme levels in the liver. That is why, the doctors in the medical center South Bound Brook often advise for liver tests for the patients who are taking cholesterol reducing medications routinely.
- Acetaminophen – This drug is very commonly used for cold, cough and muscle or joint pains. I general it doesn’t pose any problem when used occasionally, but if taken at higher doses for a long time, it may damage the liver or increase liver enzyme secretion abruptly.
- Supplements and herbs – Many common supplements may elevate enzyme secretion in the liver. Even there are some vitamins, which millions of people take every day may cause such issue, like the vitamin A, when taken more than 5000 units a day, may damage the liver and increase enzyme secretion. Certain herbal products like products made from tea plant extracts may damage the liver, if not taken as per expert advice. Again, certain steroids, skin whitening capsules and weight loss capsules are also toxic for the liver.
In fact, medicines should be used sensibly. Doctors in the urgent care clinic Berkeley Heights always advise to take medicines only after consulting an expert, because experts know how a medicine could be administered without causing any damage to the liver.